Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM TopicsToxicology and environmental emergencies

EM · Toxicology and environmental emergencies

Salicylate poisoning

Also known as Aspirin overdose · Salicylism · Chronic salicylate intoxication · Oil of wintergreen poisoning · Methyl salicylate toxicity

Acute salicylate poisoning in the emergency department — mechanisms and the mixed acid-base picture, delayed absorption and serial levels, glucose, decontamination, urine alkalinisation and potassium, the danger of intubation, and EXTRIP haemodialysis criteria.

high8 referencesUpdated 26 July 20265 min readSource-verified · Oct 2026

Checked against its sources on 23 Oct 2026

Practise this topic

  • 8 MCQs

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Altered mental status in salicylate poisoning is an indication for extracorporeal treatment regardless of the concentration
  • Inadequate mechanical ventilation in salicylate poisoning was associated with respiratory acidosis, acidaemia and clinical deterioration
  • Urinary alkalinisation cannot be achieved while hypokalaemia persists
  • A single salicylate concentration is often insufficient: absorption can be delayed
On this page

Related topics

  • Paracetamol poisoning
  • Tricyclic antidepressant poisoning (emergency department diagnosis and management)
  • Toxic alcohol poisoning (methanol and ethylene glycol)
  • The toxidrome approach and the general management of the poisoned patient
  • Coma and GCS assessment
  • Acute decompensated heart failure and cardiogenic pulmonary oedema
  • Electrolyte emergencies — potassium and sodium
  • Lithium poisoning
Study tools

Your progress

Saved on this device.

Practise this topic8 MCQs with explanations

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM

Red flags

  • Altered mental status in salicylate poisoning is an indication for extracorporeal treatment regardless of the concentration
  • Inadequate mechanical ventilation in salicylate poisoning was associated with respiratory acidosis, acidaemia and clinical deterioration
  • Urinary alkalinisation cannot be achieved while hypokalaemia persists
  • A single salicylate concentration is often insufficient: absorption can be delayed
The one-line answer

Salicylate poisoning is a metabolic poison read at the bedside. In overdose, salicylates uncouple oxidative phosphorylation, inhibit citric acid dehydrogenases, increase keto-acid production and decrease ATP production, producing a respiratory alkalosis and an anion gap metabolic acidosis; treatment is gastrointestinal decontamination, serum alkalinisation and fluid resuscitation, with haemodialysis for severe toxicity.[1]

Meet the patient

A 45-year-old man presents several hours after taking a large number of aspirin tablets. He is breathing deeply and quickly, complains that his hearing is muffled, and has vomited twice.

What the bedside shows. Tinnitus can occur with mild toxicity and in acute salicylism largely manifests as a diminished ability to hear; respiratory alkalosis comes from direct effects on the brainstem and arterial chemoreceptors, producing tachypnoea and larger tidal volumes, and the recorded respiratory rate is often inaccurate.[1]

Emergency Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References8ShowHide
  1. [1]Sidlak AM, Spadaro A, Koyfman A, et al. Acute Salicylate Toxicity: A Narrative Review for Emergency Clinicians. Cureus, 2025.PMID 41049912
  2. [2]Juurlink DN, Gosselin S, Kielstein JT, Ghannoum M, Lavergne V, Nolin TD, Hoffman RS; EXTRIP Workgroup. Extracorporeal Treatment for Salicylate Poisoning: Systematic Review and Recommendations From the EXTRIP Workgroup. Ann Emerg Med, 2015.PMID 25986310
  3. [3]Proudfoot AT, Krenzelok EP, Vale JA Position Paper on urine alkalinization. J Toxicol Clin Toxicol, 2004.PMID 15083932
  4. [4]Sallis RE. Management of salicylate toxicity. Am Fam Physician, 1989.PMID 2646886
  5. [6]Chapman BJ, Proudfoot AT. Adult salicylate poisoning: deaths and outcome in patients with high plasma salicylate concentrations. Q J Med, 1989.PMID 2602553
  6. [7]Botma M, Colquhoun-Flannery W, Leighton S Laryngeal oedema caused by accidental ingestion of Oil of Wintergreen. Int J Pediatr Otorhinolaryngol, 2001.PMID 11335011
  7. [8]Stolbach AI, Hoffman RS, Nelson LS Mechanical ventilation was associated with acidemia in a case series of salicylate-poisoned patients. Academic emergency medicine : official journal of the Society for Academic Emergency Medicine, 2008.PMID 18821862
  8. [9]Hoegberg LCG, Gosselin S, Buckley NA, et al. Recommendations from the Clinical Toxicology Recommendations Collaborative on the administration of activated charcoal in acute oral overdose. Clinical toxicology (Philadelphia, Pa.), 2026.PMID 41906697

Test yourself

Practise what you just read

  • 8 MCQs
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousOpioid poisoning and the opioid toxidrome (emergency department diagnosis and management)Toxicology and environmental emergenciesNextSnake envenomationToxicology and environmental emergencies

Related topics

  • Paracetamol poisoning
  • Tricyclic antidepressant poisoning (emergency department diagnosis and management)
  • Toxic alcohol poisoning (methanol and ethylene glycol)
  • The toxidrome approach and the general management of the poisoned patient
  • Coma and GCS assessment
  • Acute decompensated heart failure and cardiogenic pulmonary oedema
  • Electrolyte emergencies — potassium and sodium
  • Lithium poisoning